Arizona, 2018

Flash Flooding and Damaging Winds in Arizona, August 14, 2018

August 14, 2018 · NWS FGZ · 6 events in 2 counties and zones

Monsoon moisture across northern Arizona brought scattered thunderstorms with heavy rain, flash flooding, and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture across northern Arizona brought scattered thunderstorms with heavy rain, flash flooding, and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 2:43 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST Tue Aug 14 2018

.SYNOPSIS...The monsoon weather pattern will continue across Arizona
through Friday, with scattered afternoon and evening thunderstorms.
The highest chances will be along and south of the Mogollon Rim.
For this weekend, drier air moving across northern Arizona from
the west should result in only isolated afternoon storms mainly
south of Interstate 40.

&&

.DISCUSSION...High pressure in the mid levels is now centered
along the AZ/NM border, placing most of northern Arizona in a
very light southeasterly steering flow. Scattered thunderstorms
have developed this afternoon over much of Coconino County and
along the Mogollon Rim and White Mtns. Isolated storms have popped
up over the mountains near Prescott also. High resolution models
continue to show storms slowly diminishing over most areas shortly
after sunset. However, an outflow driven line of thunderstorms is
still shown by some guidance, moving southwestward through
northern Gila and Yavapai counties during late this afternoon and
evening. Higher instability in these areas could lead to some
strong to possibly severe storms with strong wind gusts and hail.

Wednesday - deeper moisture is forecast to move northward into the
area as south to southeast flow aloft persists. Another round of
afternoon storms will develop, though cloud cover could delay or
limit instability for some areas but it's hard to say right now
where this will be. Storm activity could also be affected by an
inverted trough or disturbance moving northward into the area.
Storms along/south of the Mogollon Rim could produce heavy
rainfall once again.

Mid grade monsoon conditions look to persist Thursday and Friday
as the high will be over Arizona. For the weekend and into early
next week - models indicating high pressure becoming centered over
Nevada or southern California. This would have a drying effect on
our area, so rain chances are lower in our forecasts for this time
period and mainly focused south of Interstate 40 in eastern
Arizona.

&&

.AVIATION...For the 00Z package...VFR conditions are expected over
the next 24 hours. Scattered showers and thunderstorms through
sunset and begin to weaken afterwards. MVFR and local IFR
conditions, along with gusty and erratic winds, will be possible
near these thunderstorms. Elsewhere, light winds outside of the
storms. Isolated to scattered thunderstorms Wednesday after 18Z.
Discussion not updated with TAF Amendments.

&&

.FIRE WEATHER...High pressure aloft will persist, bringing deeper
moisture and an uptick in thunderstorm chances in the afternoon and
evening of both Wednesday and Thursday. The greatest concentration
of activity is expected along and south of the Mogollon Rim.

Friday through Sunday...Friday will begin to see a decrease of storm
coverage, compared to Wednesday and Thursday, with storms likely
along the Mogllon Rim and near the White Mountains. Shifting high
pressure to the west will continue the downward trend in storm
coverage on Saturday and Sunday. Weekend thunderstorms most likely
near the White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 14, 12:06 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1206 PM MST TUE AUG 14 2018

AZZ012-015-141930-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1206 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1230 PM
MST...

At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near
Doney Park, or 11 miles northeast of Flagstaff. this storm was nearly
stationary.

Dime size hail and winds to 40 mph will be possible with this storm.

Locations impacted include...
Sunset Crater Volcano National Monument and Doney Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 11136 3521 11144 3527 11154 3539 11153
TIME...MOT...LOC 1905Z 130DEG 0KT 3531 11147

KD
Special weather statement, Aug 14, 1:37 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
137 PM MST TUE AUG 14 2018

AZZ008-037-142100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
137 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 200 PM
MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Paulden, or 21 miles northwest of Chino Valley,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Yavapai County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3490 11282 3508 11280 3510 11253 3485 11256
TIME...MOT...LOC 2036Z 276DEG 12KT 3499 11273

KD
Special weather statement, Aug 14, 2:40 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST TUE AUG 14 2018

AZZ007-008-142215-
Coconino Plateau-Yavapai County  Mountains-
240 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 239 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Diamond M Ranch to near
Seligman. Movement was east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seligman.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3526 11329 3532 11271 3551 11274 3553 11332
TIME...MOT...LOC 2139Z 292DEG 21KT 3537 11325 3538 11290

KD
Special weather statement, Aug 14, 2:51 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST TUE AUG 14 2018

AZZ015-142215-
Western Mogollon Rim-
251 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 315 PM
MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Flagstaff, or near Flagstaff. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagstaff, Downtown Flagstaff, Kachina Village, Lower Lake Mary and
Canyon Vista Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3522 11181 3532 11161 3510 11157 3509 11176
TIME...MOT...LOC 2150Z 342DEG 3KT 3518 11168

KD
Special weather statement, Aug 14, 4:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
458 PM MST TUE AUG 14 2018

AZZ016-018-150030-
Northern Gila County-Eastern Mogollon Rim-
458 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm near
Pine, or 9 miles northwest of Payson. This storm was moving slowly
toward the southwest.

Winds in excess of 30 mph and dime size hail will be possible with
this storm. Travel is not advised.

Locations impacted include...
Payson, East Verde Estates, Houston Mesa Campground and Tonto Natural
Bridge State Park and State Highway-87 between Payson and Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3438 11148 3440 11139 3431 11134 3424 11128
      3420 11133 3421 11139 3426 11143 3434 11148
TIME...MOT...LOC 2355Z 044DEG 4KT 3435 11143

McCollum
Special weather statement, Aug 14, 5:24 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
524 PM MST TUE AUG 14 2018

AZZ008-016-037-038-150045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Eastern
Mogollon Rim-Oak Creek and Sycamore Canyons-
524 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 518 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Cornville eastward across Interstate-
17 or 7 miles north of Camp Verde, moving southwest at 5 mph.

Winds in excess of 40 mph and dime size hail will be possible with
this storm. Heavy rain was also being observed over portions of Wet
Beaver Creek. Travel along Interstate-17 or recreation along Wet
Beaver Creek should be avoided through at least 7:00 PM MST.

Locations impacted include...
Mcguireville, Montezuma Well, Montezuma Castle National Monument,
Rimrock, Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3473 11195 3476 11172 3472 11151 3464 11153
      3460 11159 3462 11170 3460 11186 3463 11197
      3469 11197
TIME...MOT...LOC 0018Z 029DEG 6KT 3463 11175

McCollum

The radar

The Flagstaff radar (KFSX), 68 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
August 14, 5:35 PM MST to 6:20 PM MST
Where
Yavapai County, 0.69 mi S of Cornville to 3.62 mi NW of Aultman
Reported by
Public
Coordinates
34.710, -111.920

An inch of rain fell in 45 minutes in Cornville.

Flash Flood, Yavapai

When
August 14, 6:00 PM MST to 7:00 PM MST
Where
Yavapai County, 1.37 mi S of Cornville to 0.84 mi SSW of Cornville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.700, -111.917

The low water crossing at Maggie Lane was covered with three feet of water.

Flash Flood, Yavapai

When
August 14, 6:00 PM MST to 9:00 PM MST
Where
Yavapai County, 19.38 mi S of Childs to 19.77 mi S of Childs
Cause
Heavy Rain
Reported by
Public
Coordinates
34.070, -111.720

The Verde River gauge above Horseshoe Dam rose from 7.43 feet at 600 PM to 10.34 FT at 7:45 PM.

Flash Flood, Gila

When
August 14, 6:30 PM MST to 8:30 PM MST
Where
Gila County, 19.21 mi SSW of Strawberry to 20.38 mi WSW of (0e4)payson Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.160, -111.690

Wet Bottom Creek rose from 2.21 feet at 600 PM to 4.23 feet at 730 PM.

Thunderstorm Wind, Yavapai

When
August 14, 7:48 PM MST
Where
Yavapai County, 6.45 mi SSE of Crown King to 3.4 mi NE of Castle Hot Spgs
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.110, -112.300

A thunderstorm wind gust of 71 MPH was measured at the Humbug Creek RAWS site.

Thunderstorm Wind, Yavapai

When
August 14, 8:01 PM MST
Where
Yavapai County, 0.69 mi S of Stanton to 4.9 mi SSW of Stanton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.160, -112.730

A thunderstorm wind gust of 61 MPH was measured at the Yarnell RAWS site (4 miles south of the town of Yarnell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786236, 786237, 786238, 786239, 786240, 786241.